Mehandar Kumar, Vanessa Mae Abrina, Sasikala Chittimireddy
Am J Case Rep 2012; 13:157-159
Available online: 2012-07-19
Background: Coumadin is the standard oral anticoagulant used in a variety of clinical conditions. Coumadin inhibits the vitamin-K dependent gamma-carboxylation of coagulation factors II, VII, IX, X and the anticoagulant proteins C and S. Rarely, skin necrosis occurs when the resultant initial procoagulant state in the first few days of starting coumadin leads to thrombosis and formation of blood clots tin the dermal capillaries. This in turn causes skin necrosis due to interruption in blood supply to the skin.
Case Report: We are presenting the case of a 64 year-old female admitted for acute respiratory distress secondary to newly-diagnosed pulmonary embolism. The patient was started on therapeutic doses of low molecular weight heparin (LMWH) and coumadin. After 5 days of treatment, the patient started complaining of pain and numbness in both upper extremities. Overnight, this rapidly progressed to manifest hemorrhagic bullae with necrotic areas. This was immediately recognized as coumadin-induced skin necrosis. Coumadin was stopped immediately. Vitamin K was administered and local wound care was provided. Therapeutic LMWH was continued. The skin lesions began to show improvement after 3 days.
Conclusions: In coumadin-induced skin necrosis, the patient initially presents with pain and erythema, followed by petechial lesions which progress to become purpuric. Hemorrhagic bullae with necrosis and eschar formation may soon develop. Once it is suspected, coumadin should be stopped and the patient should be given Vitamin K and FFP to reverse the effects of coumadin.
Keywords: Coumadin, Skin necrosis, low molecular weight heparin, Pulmonary Embolism